Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS State College, PA

July 17, 2017Lebanon County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 17, 2017, 3:18 PM EDT for Lebanon County, Pennsylvania. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 3:18 PM EDT (19:18 UTC)
Expired
Jul 17, 2017, 5:15 PM EDT
In force
117 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Lebanon County, PA

The radar

The State College radar (KCCX), 137 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

024 
WGUS51 KCTP 171918
FFWCTP
PAC075-172115-
/O.NEW.KCTP.FF.W.0011.170717T1918Z-170717T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
318 PM EDT MON JUL 17 2017

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northwestern Lebanon County in south central Pennsylvania...

* Until 515 PM EDT.

* At 317 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Lickdale, Fredericksburg and Fort Indiantown Gap. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4041 7654 4047 7663 4054 7650 4047 7640
      4046 7638

$$

RG/GD/ES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:14 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 17, 3:14 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
314 PM EDT Mon Jul 17 2017

.SYNOPSIS...
A weak front will push into the central mountains and hang up
over eastern and southern parts of the state tonight and for
Tuesday. High pressure slides into the Ohio Valley on Tuesday,
but another front will move down from the north and stall over
the region for the latter half of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Thunderstorms in the SE are very water-heavy and shear minimal
there. FF risk is high, and few if any hail and wind reports
have been received as of 3 PM EDT. Will continue to monitor for
mainly flooding worries. The front won't get past our CWA by the
end of the night.

Fog is a good bet later tonight in the SE and perhaps the
valleys of the north.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Additional storm will flare up again during the day heating.
But, severe is not expected, with both shear and PWATs lower
than today.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
An upper level trough should be moving east of the area very
early in the long range period. However, the timing is slightly
in question for when to make the forecast mostly dry.

The upper flow is characterized by a persistent WNW flow due to
weak troughing over ern Canada and a flat, broad ridge over the
Srn/SErn states through almost the entire period.

This puts the region at risk for some convection almost every
day - mainly from either diurnal convection or dying MCSs. But,
the mean steering current lends itself to just slightly below
normal POPs on the whole. The driest time in the extended
appears to be Wednesday through midday Thursday.

A fairly potent trough moves in/through around Thursday/Night
periods and have made POPs inch into the 60s in the NW, but held
them in CHCs everywhere else. The first half of the weekend
(Fri/Sat) could be dry, but low CHC POPs still probably the best
bet then with the timing of individual MCSs and short waves a
folly at this range in such a fast, almost zonal, flow.
Consensus forecast then increases POPs again later in the
weekend.

The PWATs never really get too far from normals. The 8H temps also
waggle only 2-4C through the period - hanging in the 15-18C range.
The upper ridge to the south should help us to stay at or above
normal temps through the long range. Thus, maxes should run mainly
u80s-l90s in the SE and u70s-l80s in the NW.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Early threats for IFR will be from TSRA in IPT and MDT/LNS. Then
the diurnal heating will be lost and just a few TSRA/SHRA will
linger into the kate evening. Fog may become a problem where the
rain has fallen, but also in the northern valleys. Have
mentioned fog just about everywhere, but confidence is low away
from MDT and LNS.

Additional storms will fire up during the day on Tues, and
restrictions are possible.

.OUTLOOK...

Wed...No sig wx.

Thu-Fri...Sct tsra impacts, esp NW.

Sat...no sig wx

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Lambert
LONG TERM...Steinbugl
AVIATION...Dangelo
Hazardous weather outlook, Jul 17, 12:32 PM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1232 PM EDT Mon Jul 17 2017

PAZ006-011-012-017>019-024>028-033>035-045-181645-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Southern Clinton-
1232 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered strong to severe thunderstorms with gusty
winds and hail are possible during the afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-046-049>053-058-181645-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Schuylkill-
1232 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible during the
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-181645-
Warren-McKean-Elk-
1232 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-057-059-063>066-181645-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1232 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered strong to severe thunderstorms with gusty
winds and hail are possible during the afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat conditions are possible Wednesday and Thursday with
maximum heat index values between 95 and 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 17, 12:26 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service State College PA
1226 PM EDT MON JUL 17 2017

PAZ053-171700-
Columbia PA-
1226 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA COUNTY UNTIL
100 PM EDT...

At 1226 PM EDT, Doppler radar indicated a strong thunderstorm near
Rohrsburg, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Fairmount Spgs, Stillwater and Cambra.

LAT...LON 4105 7630 4112 7642 4131 7631 4120 7631
      4113 7627 4114 7623 4113 7623
TIME...MOT...LOC 1626Z 201DEG 12KT 4113 7633

Evanego
Special weather statement, Jul 17, 12:51 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service State College PA
1251 PM EDT MON JUL 17 2017

PAZ063-171715-
Cumberland PA-
1251 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
115 PM EDT...

At 1250 PM EDT, Doppler radar indicated a strong thunderstorm near
Mount Holly Springs, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Boiling Springs and Mount Holly Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4006 7732 4018 7712 4014 7704 4004 7718
      4002 7720 4002 7727
TIME...MOT...LOC 1650Z 258DEG 17KT 4007 7722

Evanego
Special weather statement, Jul 17, 1:36 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service State College PA
136 PM EDT MON JUL 17 2017

PAZ065-066-171815-
Lancaster PA-York PA-
136 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 215 PM EDT...

At 135 PM EDT, Doppler radar indicated a strong thunderstorm over
Emigsville. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Dallastown, York, Spry, Columbia, Weigelstown, Red Lion, North York,
Mount Wolf, West York, Stonybrook-Wilshire, Bainbridge, East York,
Yorklyn, Grantley, Hallam, Jacobus, Yorkana, Tyler Run-Queens Gate,
Yoe and Marietta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4002 7682 4013 7668 4000 7641 3981 7682
TIME...MOT...LOC 1735Z 312DEG 3KT 4002 7669

Evanego
Special weather statement, Jul 17, 1:53 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service State College PA
153 PM EDT MON JUL 17 2017

PAZ058-171830-
Schuylkill PA-
153 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
230 PM EDT...

At 153 PM EDT, Doppler radar indicated a strong thunderstorm over
Pine Grove, moving north at 15 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Schuylkill Haven, Minersville, St. Clair, Pottsville, Ashland, Beurys
Lake, Orwigsburg, Seltzer, Buck Run, New Philadelphia, Port Carbon,
Donaldson, Friedensburg, Marlin, Fountain Springs, Forrestville,
Heckscherville, Lavelle, Renningers and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4058 7605 4058 7607 4053 7617 4053 7622
      4052 7624 4052 7634 4051 7635 4050 7645
      4052 7647 4071 7650 4078 7636 4073 7607
TIME...MOT...LOC 1753Z 192DEG 15KT 4057 7641

Evanego
Special weather statement, Jul 17, 2:02 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service State College PA
202 PM EDT MON JUL 17 2017

PAZ064-065-171830-
York PA-Adams PA-
202 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND ADAMS COUNTIES
UNTIL 230 PM EDT...

At 201 PM EDT, Doppler radar indicated a strong thunderstorm near
Aspers, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Hampton, Aspers, Lake Meade, Heidlersburg, Idaville, York Springs,
Gardners, Bendersville and Wellsville.

LAT...LON 3988 7709 3998 7727 4003 7721 4003 7719
      4006 7715 4007 7713 4006 7691
TIME...MOT...LOC 1801Z 291DEG 9KT 4001 7717

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:26 PM EDTSpecial Weather StatementCTPColumbia34 min
Jul 17, 12:51 PM EDTSpecial Weather StatementCTPCumberland24 min
Jul 17, 12:57 PM EDTSevere Thunderstorm WarningCTPLancaster, York33 min
Jul 17, 1:15 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York45 min
Jul 17, 1:29 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 17, 1:36 PM EDTSpecial Weather StatementCTPYork39 min
Jul 17, 1:53 PM EDTSpecial Weather StatementCTPSchuylkill37 min
Jul 17, 2:02 PM EDTSpecial Weather StatementCTPAdams28 min
Jul 17, 2:16 PM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Jul 17, 2:41 PM EDTFlash Flood WarningCTPYork2 hr
Jul 17, 2:45 PM EDTFlash Flood WarningCTPSchuylkill2 hr
Jul 17, 2:47 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland3 hr
Jul 17, 2:56 PM EDTAreal Flood AdvisoryCTPLebanon3 hr
Jul 17, 3:23 PM EDTAreal Flood AdvisoryCTPYork3 hr
Jul 17, 3:58 PM EDTSpecial Weather StatementCTPNorthumberland47 min
Jul 17, 4:02 PM EDTSpecial Weather StatementCTPLancaster58 min
Jul 17, 4:22 PM EDTSpecial Weather StatementCTPAdams53 min
Jul 17, 5:04 PM EDTSpecial Weather StatementCTPDauphin56 min
Jul 17, 5:28 PM EDTSpecial Weather StatementCTPFranklin47 min
Jul 17, 5:37 PM EDTSpecial Weather StatementCTPLycoming, Sullivan38 min
Jul 17, 6:24 PM EDTSpecial Weather StatementCTPSullivan36 min

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.